Arkansas, 2010

Wildfire in Arkansas, September 5, 2010

September 5, 2010 · NWS SHV · 1 event in 1 county or zone

Drought conditions resulted in very dry fuels across most of Southwest Arkansas through the early portion of September. Dry fuels and winds resulted in a large fire near Dierks, Arkansas that burned 570 acres of timberland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions resulted in very dry fuels across most of Southwest Arkansas through the early portion of September. Dry fuels and winds resulted in a large fire near Dierks, Arkansas that burned 570 acres of timberland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 9:50 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 9:50 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT SUN SEP 5 2010

.DISCUSSION...
ALTHOUGH SFC HIGH PRESSURE HAS SHIFTED OVER TENNESSEE VALLEY...
CLOUDS REMAIN SOUTH OF CWA. 10 AM TEMPS NEAR 80...DEWPOINTS
RANGING IN THE 50S...AND LIGHT SE WINDS IN LOW LVLS. AFTN HIGHS
SHOULD EASILY REACH THE 90 DEGREE MARK. NO UPDATE NEEDED/VII/

&&

.AVIATION...
HIGH PRESSURE WILL CONTINUE TO RESULT IN VFR FLIGHT CATEGORIES
ACROSS AREA TERMINALS THROUGH 06/1800 UTC.  LOW-LEVEL GULF MOISTURE
IS FORECAST TO INCREASE ACROSS THE REGION MONDAY AS THE HIGH SHIFTS
EAST.  THIS MAY BRING SOME SCT CU TO PARTS OF THE FORECAST AREA.
E/SE WINDS TODAY SHOULD DIMINISH TO 5 KTS OR LESS AFTER 06/0000
UTC.  /21/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  66  93  75  91 /   0   0  10  10  50
MLU  90  60  93  73  92 /   0   0  10  10  40
DEQ  90  60  92  72  89 /   0   0   0  10  40
TXK  90  63  93  73  89 /   0   0   0  10  50
ELD  90  57  93  72  92 /   0   0   0  10  40
TYR  91  70  93  75  86 /   0   0  10  20  60
GGG  91  67  93  75  88 /   0   0  10  20  60
LFK  92  70  93  75  86 /   0   0  20  20  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 5, 10:39 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT SUN SEP 5 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1139 AM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN UPPER LEVEL DISTURBANCE OVER THE WESTERN GULF OF MEXICO WILL
BEGIN TO SHIFT NORTH ACROSS THE SOUTH TEXAS COAST LATE MONDAY
AFTERNOON...AND INTO CENTRAL TEXAS TUESDAY. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD NORTH ACROSS
EAST TEXAS AND NORTH LOUISIANA TUESDAY...WITH ADDITIONAL
REDEVELOPMENT POSSIBLE TUESDAY NIGHT AND WEDNESDAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS...WITH RAINFALL TOTALS OF ONE OF TWO INCHES
POSSIBLE...ESPECIALLY ACROSS EAST TEXAS...SOUTHEAST OKLAHOMA...AND
PORTIONS OF SOUTHWEST ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Howard

When
September 5, 12:30 PM CST to 8:00 PM CST
Where
Howard forecast zone
Reported by
Newspaper
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

A timber fire Sunday burned 570 acres northeast of Dierks, Arkansas, says the Arkansas Forestry Commission. The timber fire was reported about 1:30 p.m. Sunday. Four airplanes and about 12 bulldozers were used to contain the fire. Five rural fire departments also assisted the forestry service in controlling the fire. Six Arkansas Forestry Commission bulldozers responded to the fire along with two contracted single-engine air tankers that dropped water over the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253130.